Dr. Troy Mensen is a family medicine doctor based in the Chicago area. He completed his undergraduate degree at the University of Northern Iowa and his doctorate at Des Moines University College of Osteopathic Medicine.
American Board of Family Medicine, Family Medicine
State of Illinois, Medical Examining Board License
University of Northern Iowa, BA
Des Moines University College of Osteopathic Medicine, DO
You likely already know that certain medications don't mix, and you probably know that supplements can have medicinal-adjacent properties. So it makes sense that mixing medications with vitamins and supplements should be handled with care.
In fact, the FDA specifically warns against not double-checking before you take supplements with medication because of possible drug interactions, which "could have dangerous and even life-threatening effects."
All told, if you're taking medication, don't assume you can add any vitamins and supplements you want on top. Instead, talk with your doctor and do your homework. If you don't, you could end up with some nasty side effects — or even endangering your own life.
Medications and dietary supplements
At first glance, mixing medications with vitamins and supplements can seem like a positive thing. You're giving your body more resources to do the work it needs, right?
Theoretically, sure. But it's not always easy for the layperson to know exactly how specific vitamins and supplements work in the body. Beyond that, you almost definitely aren't familiar with the way that supplement could change when interacting with medication.
This gets trickier all the time as supplement use increases. As it stands now, the Centers for Disease Control and Prevention say that roughly 57% of Americans over 20 have taken a supplement in the last 30 days. And the problem is that many of them assume that because something's natural, it's safe.
Actually, though, dietary supplements can change how your body absorbs, metabolizes, or excretes any medication you're taking. That means it could make the medication less effective or cause drug interactions leading to unwelcome -- and potentially dangerous -- side effects.
Ultimately, if you're taking medication, you should check with your doctor before adding any vitamins and supplements.
4 types of medications to watch out for
You should always talk over everything you're taking with your doctor, even if it's natural or seems like it's not a big deal. Let's look at a few categories of medication to give you a rough idea of some of the more common drug interactions.
At the top, we'll say be extra careful with St. John's wort. It has a variety of drug interactions with everything from cancer medications to birth control.
If you're on a prescription blood thinner like Warfarin or even a daily aspirin, be extra careful about the vitamins and supplements you take.
The issue is that certain supplements and vitamins can also thin your blood, leading to too few platelets in it, contributing to bleeding and bruising. If you're taking any kind of blood thinner, steer clear of:
St. John's wort
Echinacea (check any immune-boosting vitamins for this ingredient)
All of the above natural supplements can further thin your blood, which you don't want if you're already on an anticoagulant.
Odds are, if you're on heart medications, your doctor has talked to you about specific drug interactions. Still, though, you might not think that vitamins and supplements count as potentially dangerous additions. But they can.
The following can increase your risk of bleeding if you're on heart medication:
If you take digoxin (Lanoxin), don't take the herbs danshen, licorice root or St. John's wort because all three can change how the digoxin works.
If you're taking something for high blood pressure, avoid coenzyme Q10 (CoQ10) unless it's recommended by your doctor. This antioxidant can lessen how well your high blood pressure medication works. Grapefruit juice and certain blood pressure medications can also interact and dangerously lower blood pressure.
This is just an overview. For a deeper dive into heart medications and supplements, dig into this resource from the Mayo Clinic.
If you have a diabetes diagnosis, your doctor may have prescribed medication to lower your blood sugar levels, for example, biguanides like metformin (Glucophage) or sulfonylureas like glipizide (Glucotrol). You can swing too far the other direction, though, if you take vitamins or supplements that also lower your glucose levels.
Specifically, you're at risk for hypoglycemia -- low blood sugar -- if you pair your antidiabetic medication with:
St. John's wort might also make your anti-diabetic medication less effective.
Conversely, don't take chromium, niacin (vitamin B3), or gingko biloba because they can raise your blood sugar levels, counteracting your diabetes medication.
And if your doctor puts you on a blood thinner for your diabetes, check the blood thinner section above for potentially risky vitamins and supplements.
At this point, you might not be surprised to learn that St. John's wort can interfere with some HIV medications, including indinavir or atazanavir (Reyataz). It's not the only potentially problematic supplement, though. Similarly, echinacea -- even when taken in immune-boosting vitamins -- can affect drugs like indinavir or ritonavir (Norvir).
Additionally, if you're taking any antiretroviral medication, all of these vitamins and supplements can cause unwelcome drug interactions, making your medication less effective:
Ferrous fumarate (iron supplement)
Even some multivitamins can lessen your medication's effectiveness, so talk to your doctor.
Mixing medications with vitamins and supplements shouldn't be taken lightly. Don't assume that just because something is natural it's safe to use with whatever your doctor has recommended. Instead, before you add anything to your daily routine, research drug interactions. Most importantly, talk with your doctor.
The information contained in this article is for educational and informational purposes only and is not intended as health or medical advice. Always consult a physician or other qualified health provider regarding any questions you may have about a medical condition or health objectives.